New York, 2003

Flash Flooding in New York, August 10, 2003

August 10, 2003 · NWS ALY · 4 events in 2 counties and zones

Isolated thunderstorms developed during the evening hours of August 10 over Dutchess and Ulster counties. These storms were slow moving and prolific rainmakers.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated thunderstorms developed during the evening hours of August 10 over Dutchess and Ulster counties. These storms were slow moving and prolific rainmakers. Flash flooding took place in the towns of Hyde Park and Pleasant Valley as well as the city of Poughkeepsie, all in Dutchess County. In Hyde Park, Dorsett Road flooded. Quaker road flooded in Pleasant Valley. In Poughkeepsie, U.S. Route 44 and State Highway 55 were flooded as was US Route 9 near Marist College. Heavy rains flooded Route 299 in Libertyville near New Paltz in Ulster County. Both roads were closed. Numerous basements were also flooded in that town. Lightning strikes also brought down power lines between Hyde Park and Poughkeepsie. At one point, the entire city of Poughkeepsie was reported to have no power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 2:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 2:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT SUN AUG 10 2003

WORKZONES AVAILABLE.

.DISC...ALREADY BUSY WITH WARNINGS AT THIS TIME. WHEN WILL IT EVER
END? IF IT DOESNT SOON...WE ALL MIGHT BE BUILDING ARKS HAVE
ALREADY ISSUED A FFW FOR SE SARATOGA AS FLOODING REPORTED THERE.
ACTIVITY HAS FORMED EARLIER THAN YESTERDAY. WE APPEAR TO BE IN A
TRUE TROPICAL AIR MASS AGAIN AS ONCE AGAIN...WE HAVE LOST OUR HAZE
AND CAN SEE THE CB PRODUCING THE FLOODS IN SE SARATOGA COUNTY FROM
OUR OFFICE. FOCUSING BOUNDARIES ARE HARD TO FIND TODAY...BUT IT
APPEARS ONE IS JUST TO THE WEST OF THE HUDSON VALLEY...AND ANOTHER
PERHAPS OVER WESTERN NY STATE. HAVE FOLLOWED A BLEND OF THE
ETA/GFS...WHICH PUSHES THESE BOUNDARIES (VERY SLOWLY EAST). AT THAT
SAME TIME...A NEW COLD FRONT...SLIDING OVER EASTERN CANADA...WILL
INTERACT WITH THIS SOUP SOMETIME TOMORROW AS IT APPROACHES NY STATE.
THIS FRONT IS FORECAST TO SLOWLY SLIP SOUTH AND EAST WITH TIME...BUT
NOT BEFORE LIKELY STALLING AWHILE ON TUESDAY. UNFORTUNATELY...FELT
COMPELLED TO THROW CHANCE BACK IN FOR EVERYWHERE ON WEDNESDAY. BY
THURSDAY...DRIER (BUT WARMER AIR) FINALLY INFILTRATES FROM CANADA.

.EXTENDED...AS USUAL SOME UNCERTAINTIES HAVE ARISEN. THE OLDER
MODELS...ESP THE EUROPEAN INDICATE A POSSIBLE HEATWAVE FOR THE
UPCOMING WEEKEND WITH LITTLE OR NO RAIN. HOWEVER...THE LATEST GFS
INDICATES ANOTHER TROUGH BRINGING A ROUND OF POSSIBLE UNSETTLED
WEATHER FOR NEXT SATURDAY. THIS TROUGH IS FORECAST TO MOVE EAST BY
SUNDAY...UNLIKE ITS PREDECCESOR. DUE TO CONSENSUS...WE (ALONG WITH
MY NEIGHBORING STATIONS) HAVE OPTED TO KEEP SATURDAY DRY FOR
NOW...AND AWAIT ANOTHER ROUND OF GUIDANCE BEFORE MENTIONING ANY
CHANCES ON SATURDAY.

.HYDROLOGICAL STATUS...RIGHT NOW...SE SARATOGA COUNTY UNDER THE GUN
AS UP TO 2 INCHES OF RAIN HAS FALLEN IN ABOUT AN HOUR...CAUSING
FLOODING FROM STILLWATER ON SOUTH. MORE HEAVY RAINERS FALLING ACROSS
THE CATSKILLS. WE ISSUED A NEW FFA EXCLUDING THE HUDSON
VALLEY...WHERE OUR ONE AND ONLY FFW IS TAKING PLACE. STILL BELIEVE
THE BIGGER THREAT OF FLOODING MIGHT BE OVER THE ELEVATED AREAS...BUT
STAY TUNED. MORE OF THE SAME CAN BE EXPECTED TOMORROW AND
TUESDAY...WITH THE ACTIVITY DIURNALLY DRIVEN.

.ALY...FLOOD WATCH
CTZ001-013-MAZ001-025-NYZ032-033-038>040-047-048-051-058-063-
082-VTZ013>015-110200-

HWJIV
Hazardous weather outlook, Aug 10, 3:55 AM EST, 15 hours 5 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
455 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY.
HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS,
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 10, 1:05 PM EST, 5 hours 55 minutes before
NYZ041-050-084-101830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT SUN AUG 10 2003

...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES...

AT 205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF ROUND LAKE...OR 4 MILES NORTHWEST OF
MECHANICVILLE...MOVING NORTHEAST AT 20 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING POSSIBLE WIND GUSTS IN EXCESS OF
30 MPH...AND TORRENTIAL RAIN...WILL BE NEAR...SARATOGA LAKE AND
SARATOGA SPRINGS AT 210 PM EDT...NORTH EASTON AT 225 PM EDT...
SCHUYLERVILLE AND NORTHUMBERLAND AT 230 PM EDT. UP TO AN INCH OF
RAINFALL CAN BE EXPECTED WITH THIS STORM. THIS RAINFALL WILL CAUSE
PONDING ON SOME ROADWAYS AND FURTHER RISES ON CREEKS...INCLUDING THE
KAYDEROSSERAS.
Local storm report, Aug 10, 3:50 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
450 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    MECHANICVILLE             NY   FLOODING
08/10/03   SARATOGA                       STATE OF EMERGENCY CENTRAL
                                          AVENUE COMPLETELY FLOODED

0410 PM    STILLWATER                NY   FLOODING
08/10/03   SARATOGA                       STATE ROUTE 67 CLOSED DUE
                                          TO FLOODING NUMEROUS PUMP
                                          OUTS AND STREET CLOSED

0410 PM    STILLWATER                NY   FLOODING
08/10/03   SARATOGA                       BRICKYARD ROAD WALNUT
                                          STREET AND GEORGE THOMPSON
                                          ROAD FLOODED OTHER ROADS FLOODED

0410 PM    CLIFTON PARK              NY   FLOODING
08/10/03   SARATOGA                       FLOODING NEAR THE CLIFTON
                                          PARK MALL

NNNN
Special weather statement, Aug 10, 4:00 PM EST, 3 hours before
NYZ041-049>053-059-084-102130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT SUN AUG 10 2003

...A BROKEN LINE OF THUNDERSTORMS WITH TORRENTIAL RAIN IN
ALBANY...GREENE...SCHENECTADY...RENSSELAER...SARATOGA AND WASHINGTON
COUNTIES...

AT 500 PM EDT DOPPLER WEATHER RADAR INDICATED A LINE OF BROKEN
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
GANSEVOORT TO RENSSELAERVILLE...OR 7 MILES SOUTH OF GLENS FALLS 18
MILES SOUTHWEST OF DELMAR...MOVING SOUTHEAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...TORRENTIAL RAIN...WIND
GUSTS TO 30 MPH...AND A FEW RUMBLES...WESTERLO AND VOORHEESVILLE AT
505 PM EDT...ARGYLE AND SOUTH WESTERLO AT 510 PM EDT...MECHANICVILLE
AT 515 PM EDT...STILLWATER AND LATHAM AT 520 PM EDT...COSSAYUNA AND
WATERFORD AT 525 PM EDT...VALLEY FALLS AT 530 PM EDT.

THESE SHOWERS WILL HIT SOUTHEAST SARATOGA COUNTY WHERE A FLASH FLOOD
WARNING REMAINS IN EFFECT UNTIL 515 PM. THESE SHOWERS COULD PRODUCE
UP TO AN INCH OF RAIN...AND COULD AGGRAVATE THE FLOODING PROBLEMS
ALREADY REPORTED IN MECHANICVILLE...STILLWATER AND CLIFTON PARK.
Special weather statement, Aug 10, 4:35 PM EST, 2 hours 25 minutes before
NYZ050-053-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT SUN AUG 10 2003

...STRONG THUNDERSTORMS IN RENSSELAER AND SARATOGA COUNTIES...

AT 535 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF SARATOGA LAKE TO 3 MILES
NORTHWEST OF LOUDONVILLE...OR ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF MECHANICVILLE TO 2 MILES NORTHEAST OF COLONIE...MOVING EAST
AT 15 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF
30 MPH...AND HEAVY RAIN...WILL BE NEAR...

WATERFORD AND TROY AT 540 PM EDT...
SCHAGHTICOKE AND MELROSE AT 545 PM EDT...
VALLEY FALLS AND CENTER BRUNSWICK AT 550 PM EDT...
RAYMERTOWN AT 555 PM EDT...
PITTSTOWN AT 600 PM EDT...

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE HALFMOON AND ROUND
LAKE. ANOTHER FLASH FLOOD WARNING HAS BEEN ISSUED FOR SOUTHERN
SARATOGA COUNTY. A FLASH FLOOD WARNING REMAINS IN AFFECT FOR
NORTHERN RENSSELAER COUNTY. RAINFALL WITH THESE STORMS COULD
APPROACH AN INCH WHICH WOULD ONLY AGGRAVATE THE EXCESSIVE RUNOFF.
FLOODING HAS ALREADY BEEN NOTED IN CLIFTON PARK...MECHANICVILLE AND
STILLWATER.
Special weather statement, Aug 10, 5:41 PM EST, 1 hour 19 minutes before
NYZ064>066-102315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
641 PM EDT SUN AUG 10 2003

...A LINE OF STRONG THUNDERSTORMS IN ULSTER AND DUTCHESS COUNTIES...

AT 641 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES EAST OF PORT EWEN TO 2 MILES
NORTH OF WALLKILL...OR ALONG A LINE EXTENDING FROM RHINEBECK TO 6
MILES NORTH OF WALDEN...MOVING EAST AT 15 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS UP TO 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

PLATTEKILL AND HYDE PARK AT 650 PM EDT...POUGHKEEPSIE AND FAIRVIEW
AT 700 PM EDT...STANFORDVILLE AND PLEASANT VALLEY AT 705 PM
EDT...WAPPINGERS FALLS AND RED OAKS MILL AT 710 PM EDT...MILLBROOK
AND MYERS CORNER AT 715 PM EDT.
Local storm report, Aug 10, 6:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
725 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    MECHANICVILLE             NY   FLOODING
08/10/03   SARATOGA                       STATE OF EMERGENCY CENTRAL
                                          AVENUE COMPLETELY FLOODED

0410 PM    STILLWATER                NY   FLOODING
08/10/03   SARATOGA                       STATE ROUTE 67 CLOSED DUE
                                          TO FLOODING NUMEROUS PUMP
                                          OUTS AND STREET CLOSED

0410 PM    STILLWATER                NY   FLOODING
08/10/03   SARATOGA                       BRICKYARD ROAD WALNUT
                                          STREET AND GEORGE THOMPSON
                                          ROAD FLOODED OTHER ROADS FLOODED

0410 PM    CLIFTON PARK              NY   FLOODING
08/10/03   SARATOGA                       FLOODING NEAR THE CLIFTON
                                          PARK MALL

0600 PM    CLIFTON PARK              NY   FLOODING ON RT. 9 AND
08/10/03   SARATOGA                       USHERS ROAD

NNNN

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Ulster

When
August 10, 7:00 PM EST to 11:59 PM EST
Where
Ulster County, New Paltz
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Flash Flood, Dutchess

When
August 10, 8:50 PM EST to 11:59 PM EST
Where
Dutchess County, Hyde Park
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Flash Flood, Dutchess

When
August 10, 8:50 PM EST to 11:59 PM EST
Where
Dutchess County, Poughkeepsie
Reported by
LAW ENFORCEMENT
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Flash Flood, Dutchess

When
August 10, 8:55 PM EST to 11:59 PM EST
Where
Dutchess County, Pleasant Vly
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332818, 5332816, 5332819, 5332817.